Poll

ANKORS warns users of drug making rounds, possibly cut with Fentanyl

Brendan Quinn
By Brendan Quinn
October 16th, 2016

At least two people in Nelson have overdosed on a green powder that is likely Fentanyl an ANKORS representative told The Nelson Daily.

The ANKORS rep said one person was taken to Kootenay Lake Hospital while the other was revived using Naloxone, after they overdosed on a green powder purchased online.

While there hasn’t been an official confirmation as to the actual ingredients of the powder, signs point to the substance being Fentanyl or a Fentanyl analogue, according to representatives at AIDS Network Kootenay Outreach and Support Society(ANKORS).

“It must have been Fentanyl or a Fentanyl analogue because they came back from Naloxone. If it was W18 that wouldn’t have worked,” said Chloe Sage, an ANKORS representative.

Sage said that she had been told by one of the users who overdosed that a friend had purchased the powder online and it was advertised as Fentanyl.

“I can tell you that it was advertised as Fentanyl on the Internet and that’s what they bought it as,” Sage said.

“Whether or not it was Fentanyl or not I can’t tell you, because I never saw it and we don’t have a test for Fentanyl right now.”

Sage stressed the fact that it is only assumed that the powder was Fentanyl and there is no evidence either way at this time.

“What someone told me about it was when they bought it, they said it was really strong. This person uses regularly and used a quarter of a point and overdosed.”

Sage warned that the drug is very strong, and people who don’t use often can overdose on a very small amount.

Interior Health told The Nelson Daily that they have not received any reports of a green powder but there have been 20 suspected opioid overdoses reported at Kootenay Lake Hospital in Nelson from June 1, 2016 to October 6, 2016.

“It’s important to note that this number reflects only individuals who have [been] presented to the KLH emergency department with an overdose that is known or suspected to be related to an opioid,” said an Interior Health representative.

“Individuals who overdose in the community and do not go to an ED are not included.”

Worries that these numbers are signs of a recent problem with Fentanyl are misplaced, as the drug itself has been in Nelson for years, according to Sage.

She also stated that although there is the potential for users to unknowingly take drugs that have been tainted by Fentanyl, most users are actually seeking the drug as a replacement for expired or cancelled prescriptions.

“There’s been Fentanyl here (nelson) for years. It’s being sold here and a lot of people know that they’re getting Fentanyl… When the prescriptions for opioids such as morphine and Oxycontin were cut off by the College of Physicians, people who were addicted to morphine and Oxycontin had to find an alternative,” she said.

“Most of the people who were addicted to morphine are now using Fentanyl because that’s all they can get.”

Interior Health has offered a guide explaining actions users can take to avoid the risks surrounding Fentanyl and other opioids.

  • Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol)
  • Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.
  • Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.
  • Keep an eye out for your friends – stay together and look out for each other.
  • Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website.    
  • Recognize the signs of an OD:  Slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive. 
  • If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay.

This post was syndicated from https://thenelsondaily.com
Categories: General

Comments

3°C Overcast Clouds

Other News Stories

Opinion